I was originally prescribed hydrocodone 10 twice a day for lower back pain 4 years ago. My pain is now pretty well controlled with Alieve. I continue to use hydrocodone/ib 7.5 in the AM and half that pill in the late afternoon but not for pain.
My question refers to a moderate depression I've had for years that only 5mg Xanax relieved. My doctor advised against Xanax use except for emergencies. No anti-depressant worked or had severe side effects. Surprisingly, I found that the hydrocodone relieved my depression significantly . The doctor had switched me to a lower dose (2 7.5 pills) for pain control but now I use hydrocodone mainly as an anti depressant. The full strength in the morning really helps mood wise and a half pill in the afternoon seems all I need to keep the bleak mood away.
Am I wrong in using this med normally prescribed for pain as a mood enhancer? Seems safer than anti depressants at least for me.
Hydrocodone does cause mood changes, maybe for the better for you. If you are taking hydrocodone, then there is no need to take Alieve. Hydrocodone can act as both pain reliever and as mood elevator for you. However, since I cannot examine you, nor do I know your medical history well, it would be best to consult your treating doctor before making nay changes. Take care!
Wow....It's almost like the Dr. did not really read your post?
It is really not advisable for you, or anyone, to use an opiate as a mood enhancer. Does the Dr. who prescribes this for you know that the Aleve does the trick for the pain and that you are only taking it to help with your depression? I can't imagine any Dr. being ok with this.
The main reason is that you need to find out exactly what is causing the depression.
It can either be situational/acute with regards to a particular situation going on in your life that is temporary. It can be seasonal as many people can get depressed in the winter months. Or it can be chronic where it has lasted for more than a year or two and is an actual chemical imbalance.
There are many ways non medicinally to try at first. Eating well and maintaining a healthy weight, daily exercise (at least 30-45 min.), using a light box in the winter, and maybe seeking out counseling to get to the root issue.
Or if you truly have an imbalance, then that is where an actual antidepressant can be helpful.
Xanax is more of an anti-anxiety medication and yes, meant to be taken only "as needed" once in awhile when things get really bad.
Antidepressants are ones like Wellbutrin, Zoloft, Seroquel, Pristiq, Prozac, Paxil, Remeron, Cymbalta, Effexor, etc.
They are all very safe and just as safe as any other medication out there.
By masking your depression by using an opiate which is meant solely for pain can unfortunately lead someone in the wrong direction because you will develop a tolerance to it very quickly and keep needing more and more to affect your mood. If you pop over to the Addiction/Substance abuse board you will find dozens and dozens of people who started using their pain medication like this.
An actual antidepressant if you truly need this, will help balance the serotonin levels and other hormones that are off balance. An opiate just hits a certain receptor and makes someone "not care as much" and isn't doing anything to really help the situation.
As mentioned, I think if you are really honest with yourself, as well as your Dr., you would both agree that this is not the way to do things. Start by finding an actual Psychiatrist to evaluate you to see if you need medication or whether you can get by with non medicinal treatments.
you also have a similar post now on page two where several of us suggested that at your age and if you are telling the truth about your opiate use then why change a thing! Seems this is working right now. And earlier (or later) you said your dr. supported keeping things the same----no xanax---etc. andwe think so too. If tolerance develops----sometimes it doesn't in elderly folks (probably absorption issues) then i am sure you and your doc will deal with that then. No need for premature changes to something working. Yeah bc? Omhome
i am sorry and i do know you mean well weathergirl but the majority of this particular post is just wrong. You do not qualify to judge that the dr. didn't read the post. And the dr. is exactly right about it. Think about it---you did know the poster's age?-- the truth about what you can use an opiate for?---etc. Got this one wrong weathergirl---but we all do. What do ya think? Omhome
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.